The government announced today (15 September 2011) that desoxypipradrol (2-DPMP), the active compound found in some legal highs branded ‘Ivory Wave’, and phenazepam are to be controlled under the Misuse of Drugs Act 1971. 2-DPMP and its related compounds, D2PM and diphenylmethylpyrrolidine, will become class B drugs and phenazepam class C.

This means that once approved by parliament in 2012, the drugs will be illegal to have, give away or sell. Possession of either drug could result in a prison sentence and an unlimited fine. Supplying someone else, including your friends, could mean up 14 years in prison.

The plan to ban the drugs follows a recommendation from an independent body of experts, the Advisory Council on the Misuse of Drugs (ACMD).

2-DPMP

2-DPMP is an amphetamine-type stimulant that has been found in some Ivory Wave products. Although we can’t say for sure what is in any particular product sold as Ivory Wave, we do know that the effects reported are those of a strong stimulant, with similar effects to amphetamines (speed) and MDMA (ecstasy), such as alertness, talkativeness and feelings of euphoria and empathy.

However recent self-reports suggest risks with ‘Ivory Wave’ that typically include:
• prolonged agitation (lasting up to 5 days after drug use which is sometimes severe, requiring physical restraint);
• paranoia;
• hallucinations;
• muscle spasms;
• over-stimulation of the heart, circulation and nervous system (possibly causing fits);
• and dangerous overheating of the body. Read more about 2-DPMP.

Phenazepam

Phenazepam is currently being sold as a powder or as a liquid and marketed as a legal high such as ‘Bonsai’ or ‘Bonsai Supersleep’ or as fake Valium. It has a sedative effect, relieving tension and anxiety, and making the user feel calm and relaxed.

It’s a powerful benzodiazepine (tranquiliser), approximately five times stronger than Valium, and so it’s easy to take too much and overdose. Although it takes a couple of hours for the effects of phenazepam to kick in, it stays active for a long time after being taken. This means that there is a risk that people will re-dose before they feel the effects and increase their risk of overdosing. Read more about phenazepam.

Updated on 21 November 2011